Health Library

The Health Library is a collection of health and wellness resources created for learning and accessibility. Select a topic below for related health information or search for a topic in the search bar for more information on other medical conditions.

Medicines That Cause Hearing Loss

Overview

Medicines that damage the ear and cause hearing loss are known as ototoxic medicines. They are a common cause of hearing loss, especially in older adults who have to take medicine on a regular basis.

Hearing loss caused by these types of medicine tends to happen quickly. The first symptoms usually are ringing in the ears (tinnitus) and vertigo. Hearing usually returns to normal after you stop taking the medicine. But some medicines can cause permanent hearing loss even if you stop taking them.

Commonly used medicines that may cause hearing loss include:

  • Aspirin, when large doses (8 to 12 pills a day) are taken.
  • Nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Certain antibiotics.
  • Loop diuretics. They're used to treat high blood pressure and heart failure.
  • Certain medicines used to treat cancer.

Hearing-related side effects are more likely when you take two or more of these medicines at the same time.

Credits

Current as of: September 8, 2021

Author: Healthwise Staff
Medical Review:
William H. Blahd Jr. MD, FACEP - Emergency Medicine
Kathleen Romito MD - Family Medicine
Charles M. Myer III MD - Otolaryngology

This information does not replace the advice of a doctor. Healthwise, Incorporated, disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Learn how we develop our content.